Discussion in 'General Parenting' started by Janna, Jul 11, 2007.

  1. Janna

    Janna New Member

    Ehh, I dunno, I'm not liking this drug. We started it Sunday. Anyone have any experience with it?

    The psychiatrist said when we start, at only 20 mg., it could stimulate Dylan. So, he said, if that happens, to increase the dose to 40 mg., that would calm him.

    I didn't ask (and am kicking myself now) if this is like the Abilify, if I'll see results right away, or if it'll take a while. Anyone know?

    Sunday, Monday, he took 20 mg. Then I boosted him to 40 mg. Tuesday night because he was so wound up. I am sure he's manic right now anyway ~ but the Geodon doesn't seem to be doing anything.

    I guess I'll call him tomorrow, just wondering if anyone has familiarity with this drug. I seem to remember Vicki's daughter being on it, and then having hallucinations when they took her off, or maybe I'm looney.

  2. jannie

    jannie trying to survive....

    Sorry Janna-no experience with geodon. However, it is in the same family as abilify--so I'd expect it to work rather quickly,
  3. JJJ

    JJJ Active Member

    It was a wonder drug here. Kanga was hearing increasingly bad voices and it stopped them immediately.

    Sorry it doesn't seem to be working for Dylan (although that is an awfully low dose). It is rx by weight and at 120lbs Kanga is on 160mg
  4. Janna

    Janna New Member

    That's interesting to know, J, thanks. Maybe he just needs more. Dylan's not much less in weight than Kanga, only by a few pounds. I have a call in to the psychiatrist, but well, that could take days. Guess I'll hang on and wait it out.

    Thanks again.
  5. wakeupcall

    wakeupcall Well-Known Member

    Janna, my difficult child took Geodon also and it didn't seem to do a thing for him...and Depakote made him throw up, but Lithium seems to be doing the trick.
  6. DammitJanet

    DammitJanet Well-Known Member Staff Member

    I have heard good things from Geodon on another board I frequent that is just for bipolar adults and older teens. The deal is that it can take a bit to get situated on and from what everyone says it tends to take either a split dose and a higher dose than what you are using.

    Also there is a fairly new AP out called Invega that folks are raving about which is a synthesized form of rispedal that is long acting. I know you dont like rispedal but this is supposed to have very few of the bad side effects and work much better.

    You might want to check out bipolarworld just to get a feel for what medications people are taking and how they are effecting people.
  7. SRL

    SRL Active Member

    We've had a couple of young kids through the Primary Board who trialed this medication with extreme reactions. I know this could be said of any medication but it was only a few kids (and reacting similarly) so it stuck in my mind.
  8. timer lady

    timer lady Queen of Hearts

    Geodon wasn't the medication of choice for my ktbug. She had a fairly extreme reaction - wm had no reaction just didn't do much for him.
  9. Janna

    Janna New Member

    Thank you, ladies. I have a call in to the psychiatrist, and am waiting patiently.

    It is frustrating for me, because either the medicine is just not working or it is overstimulating him, but it's even more heartbreaking for my son, because he is manic/overstimulated, and you can tell just by watching him he is not intentionally trying to be the way he is, but he is being the way he is, and he is so upset over it. I was hoping we would only need to tweak medications from here on out. LOL! Silly me. The Abilify pooped. We tried Depakote, big dive. Now this Geodon. I guess we'll try Seroquel if this one doesn't work. Ahh.

    I have done alot of watching of my son the last few months I have been here, of all my kids. I have really been able to see more definitive Bipolar characteristics in him. It's so scary and sad. I feel so much empathy for everyone and anyone that has this disease.

    Thank you, Janet, for the referral. I'll check it out. Could you pm me the link, or is that it? Lemme know.
  10. oceans

    oceans New Member

    Janna, when B was in the psychiatric hospital, the psychiatrist there told me that the kids she gave Geodon to became very activated. When B had to get his wisdom teeth out we took him off his Zyprexa, and the psychiatrist said if he needed an AP still he wanted to try Geodon. He said that it would work differently then the Zyprexa and he thought it would boost what the AD's were doing...act in sort of the same way. We have not tried it. It scared me that he said that because I wanted to keep him stable but not activate him. I have seen him activated and it is not good.

    I guess everyone is different in what works or what doesn't though...
  11. Just keep swimming

    Just keep swimming New Member


    Good memory! Yes, Aly had a severe reaction from the Geodon. She was more manic at first, then she developed a few tics then the "stroke like" reaction and losing control of her entire side (can't remeber which one) with no use of arm or leg and she looked like she was a stroke victim. She was unable to close her mouth and was drooling profusely. Then all the muscles in her body went into hyper drive and her arm was pulled in an unusual position around her back.

    Scary, scary time! After we got her off of it and into the ER for IV benadryl, she started with major hallucinations and was totally manic. She ended up 3 weeks in the psychiatric hospital.

    Sorry, no good news on that medication from our end!!

    Good luck and hugs,